Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.
What is your diagnosis? Is it just depression or might you have bipolar disorder (depression plus mania)?
Selegeline has a very short half-life (about 90 minutes) and perhaps that is why you are feeling the ups and downs. It is also available in a transdermal patch which would give you a much steadier supply. The brand name for selegeline in a patch is Emsam. Talk to your physician about this.
Are you taking anything else right now?
Are you avoiding the foods that must be avoided with selegiline (pickles and similar foods)?
I have been diagnosed with bipolar I. Mania kept at bay but big problem with depression. Currently on lithium (900) and lamictal (250). Recently off zyprexa. So it sounds like taking this later in the day will not have much affect on how I feel in the morning if it has such a short half-life.
Oh, and I am sterring clear (to he best I can) of foods containing tyramine, so that shouldn't be an issue here.
Are you more depressive or more manic?
Does the selegeline increase mania or rapid cycling?
Sometimes antidepressants can drive the mania or hypomania.
You are taking lithium and lamictal, however. The lithium works more on the manic side of your behavior and the lamictal on the depressive.
Have you considered Magnetic Resonance Imaging? It is a proven and widely used (in specialty settings, usually major teaching hospitals or special facilities) that uses magnet induced very mild currents on the brain.
It is NOTHING like shock therapy (ECT) and does not cause memory loss, pain, or side effects.
I am more depressive. Selegeline makes me focused, increases my mood and energy. Prozac made me manic. I have read about Magnetic Resonance Imaging and will serioiusly consider it if this new line of treatment does not work. I'll make an appt. with my dr. to figure out what we can do. My mornings are a bitch. Thanks for your help.